Hydrocodone has a high potential for abuse and is often used outside of prescription guidelines. Some people misuse this drug by crushing and snorting it, which can be very dangerous to the body and mind.
The nose is filled with tiny blood vessels that are sensitive to foreign substances. When hydrocodone is inhaled through the nose, it inflames the nasal tissue. Cells inside the nose may become infected and die, causing nosebleeds and possibly ruining a person’s ability to smell.
With prolonged misuse, hydrocodone can eat away at the nasal tissue, which may leave a hole in the roof of the mouth (palate) or the wall between nostrils (nasal septum). This can make it difficult for someone to eat, drink or even breath normally.
Since the nose is connected to the throat, it is possible that the snorted hydrocodone will drip onto the vocal cords, causing a sore throat and hoarse voice. Some of the drug may get into the lungs as well. Snorting opioids has been linked to irritated lungs and worsened asthma.
Find Treatment For Hydrocodone Abuse Today.
We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.
Sometimes people use rolled paper, straws or hollowed pens when snorting hydrocodone. Sharing drug paraphernalia that comes in contact with blood vessels in the nose has the potential to spread bloodborne diseases, like Hepatitis C.
Besides the unique complications associated with snorting (insufflation) of hydrocodone, the drug comes with many side effects regardless of the mode of ingestion. Negative side effects like constipation and dehydration can occur even if hydrocodone is taken as prescribed, but prolonged or excessive use of the drug increases the risk.
Uncontrolled use of hydrocodone may result in:
- drowsiness, dizziness or weakness
- anxiety and mood swings
- itching, often with a rash
- nausea and vomiting
- difficulty breathing
- irregular menstruation
- impotency or decreased sexual desire
- agitation and hallucinations
When a person abuses hydrocodone, their breathing may become depressed to the point that their brain does not receive adequate oxygen. This can cause a condition called hypoxia, which may result in long-term brain damage.
What Is Hydrocodone?
Hydrocodone is a synthetic opioid drug prescribed to treat moderate to severe pain, often after dental work, injuries or surgical procedures. It is generally a white, oblong pill and is meant to be taken orally.
As an opioid, hydrocodone attaches to receptors in the brain to produce pleasure, decrease pain and slow breathing. The calm, pleasant feeling that results leads some people to keep taking hydrocodone even when they no longer need it as a painkiller.
Prescription hydrocodone is commonly paired with acetaminophen, an over-the-counter pain reliever and fever reducer branded as Tylenol. The hydrocodone and acetaminophen combination is sold under many names, including Vicodin, Lortab and Norco. Since long-term use of acetaminophen can cause severe liver damage, these combination drugs carry an additional risk.
Why Do People Snort Hydrocodone?
When taken orally, hydrocodone travels through the body before entering the bloodstream and affecting the brain. When someone snorts hydrocodone, blood vessels in their nose absorb it, producing a quicker and more intense high.
Though smoking and intravenous injection both take a substance to the brain faster than insufflation, these are not common methods of taking hydrocodone and have a reputation of being more dangerous. Snorting a drug is no safer than smoking or injection, but many people believe that it is.
The Dangers Of Hydrocodone Abuse
When someone takes hydrocodone for an extended period of time, they will likely develop a tolerance to it. The body adapts to the substance and requires the person to take a higher dose for the same effect. This can lead to physical dependence, a state in which someone must take hydrocodone in order for their body to operate normally.
Physical dependence is often accompanied by addiction, a mental craving for the drug that results in drug-seeking behaviors and compulsive use despite negative physical and social consequences.
Often, someone who becomes addicted to hydrocodone begins taking it as prescribed by their doctor. Over time, they take more and continue to take it longer than recommended. Because snorting hydrocodone takes it to the brain more quickly, they may begin to abuse it in this way, especially if they have built a tolerance to it.
Many states monitor controlled substances, making it more difficult for people to go doctor shopping and obtain multiple prescriptions. This may prevent some people from abusing prescription opioids, but those suffering from addiction may obtain hydrocodone on the street.
Sadly, some people who begin abusing prescription opioids eventually turn to heroin. Also an opioid, heroin has many of the same effects as hydrocodone, but it comes at a lower cost. It may also be more dangerous, as it is frequently laced with impurities and other substances like fentanyl, which can be deadly even in small doses.
Signs Of A Hydrocodone Overdose
It is possible for someone to overdose on hydrocodone if they take too much at one time. Tolerance and prolonged use can cause a build-up in someone’s system as they continue to take higher doses, increasing the chance of overdose.
Snorting hydrocodone also raises the risk of overdose, as it enters the system more suddenly. If someone takes more than one dose nasally, it can cause a buildup of hydrocodone in their system that would not occur so quickly with oral administration.
The result of a hydrocodone overdose is extreme respiratory depression that can result in seizures, coma or death. The risk of an overdose occurring is significantly higher if someone uses hydrocodone with other central nervous system depressants, such as alcohol or benzodiazepines.
Signs of a hydrocodone overdose may also include:
- narrow or widened pupils
- extremely depressed breathing
- slow or weak heart rate
- cold, clammy or blue skin
- heavy drowsiness
Naloxone (Narcan) is a medication used to reverse the effects of an opioid overdose. Many first responders and law enforcement agents carry naloxone to help people who are experiencing an overdose. It is available as an over-the-counter nasal spray in many U.S. pharmacies.
Hydrocodone Withdrawal And Detox
If someone has developed a physical dependence and suddenly stops taking hydrocodone, they may experience severe withdrawal symptoms. Insomnia, diarrhea, vomiting, goosebumps, muscle aches and involuntary leg movement may be signs of hydrocodone withdrawal.
These symptoms are likely unpleasant and painful and may cause someone to continue taking hydrocodone in order to avoid withdrawal. This is a dangerous cycle that perpetuates physical dependence and addiction.
Before an individual can break free from a mental dependence (addiction), they must eliminate the physical dependence. This is done by detoxification, the process of clearing hydrocodone out of someone’s system.
Because it is so difficult and potentially dangerous for an individual to undergo detox alone, medically supervised detox programs are available. These programs provide constant monitoring by medical professionals to ensure an individual’s safety and relative comfort during the withdrawal process.
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(844) 951-1939
Treatment For Hydrocodone Addiction
A person struggling with hydrocodone addiction does not have to be alone. There are many inpatient treatment programs for opioid use disorder that immerse the individual in a community of love and support. Getting away from everyday life is often the first step toward recovery.
Treatment programs in inpatient drug rehab centers may be tailored to the individual. Many take a holistic approach, aiming to heal a person’s mind, body and spirit. The best programs go beyond treating the addiction and also address underlying issues that may contribute to substance misuse.
Some treatment plans include medication-assisted treatment (MAT) for opioid addiction, which combines medication with various treatment methods such as behavioral therapy, counseling, and support groups. Other important aspects of treatment may be learning life skills, exercising coping techniques and rebuilding family relationships.
To learn more about the dangers of snorting hydrocodone and to explore treatment options, contact us today.